Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 314, NWS Blacksburg, VA

August 30, 2007Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 30, 2007, 3:25 PM EDT for Patrick County, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2007, 3:25 PM EDT (19:25 UTC)
Expired
Aug 30, 2007, 4:19 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:45 PM EDTHAIL 0.75Stuart, VADIME TO PENNY SIZE HAIL AT WASTE WATER TREATMENT PLANT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 301925
SVRRNK
VAC141-302030-
/O.NEW.KRNK.SV.W.0314.070830T1925Z-070830T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 430 PM EDT.

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHARITY...OR ABOUT NEAR WOOLWINE...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHARITY...
  WOOLWINE...
  BUFFALO RIDGE...
  CRITZ...
  STUART...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3686 8018 3686 8013 3685 8012 3685 8010
      3657 8007 3655 8048 3686 8027 3688 8023
TIME...MOT...LOC 1925Z 014DEG 8KT 3679 8023

$$

KK
2 follow-up statements
000 
WWUS51 KRNK 301943
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT THU AUG 30 2007

VAC141-302030-
/O.CON.KRNK.SV.W.0314.000000T0000Z-070830T2030Z/
PATRICK VA-
341 PM EDT THU AUG 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR PATRICK COUNTY...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BUFFALO RIDGE...OR ABOUT NEAR WOOLWINE...MOVING SOUTH AT
5 MPH. A SECOND THUNDERSTORM WAS LOCATED OVER STUART MOVING SOUTH AT 
10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRITZ
AND STUART.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3686 8018 3686 8013 3685 8012 3685 8010
      3657 8007 3655 8048 3686 8027 3688 8023
TIME...MOT...LOC 1941Z 014DEG 8KT 3676 8024

$$

KK
000 
WWUS51 KRNK 302019
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT THU AUG 30 2007

VAC141-302028-
/O.CAN.KRNK.SV.W.0314.000000T0000Z-070830T2030Z/
PATRICK VA-
418 PM EDT THU AUG 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR PATRICK COUNTY IS CANCELLED...

THE STORM HAS WEAKEN BELOW SEVERE LIMITS AND HAS EXITED PATRICK 
COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS 
EVENING.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE IN BLACKSBURG.

LAT...LON 3686 8018 3686 8013 3685 8012 3685 8010
      3657 8007 3655 8048 3686 8027 3688 8023
TIME...MOT...LOC 2018Z 014DEG 8KT 3655 8033

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:15 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 30, 3:15 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT THU AUG 30 2007

.SYNOPSIS...
HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO RIDGE
SOUTHWEST INTO THE REGION THROUGH THIS AFTERNOON. A COLD FRONT
WILL APPROACH THE AREA FROM THE NORTHWEST FRIDAY AND SLOWLY SLIDE
SOUTH INTO NORTH CAROLINA ON SATURDAY. HIGH PRESSURE SHOULD BUILD
IN BEHIND THE FRONT FROM THE NORTH LATER IN THE WEEKEND BRINGING A
RETURN TO DRIER AND NOTICEABLY COOLER WEATHER INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AGAIN SEEING WIDELY SCATTERED TSRA DEVELOP IN WEAK CONVERGENCE ZONE
ALONG THE BLUE RIDGE AIDED BY DIFFERENTIAL HEATING ALONG LEADING
EDGE OF MID DECK. WITH WEAK COLD FRONT STILL OVER WV WILL NEED TO
LEAVE IN CHANCE POPS WEST...AND SLIGHT CHANCES EAST THRU THE
EVENING. HOWEVER EXPECT COVERAGE A BIT LESS THAN EARLIER THOUGHT
SINCE IN BETWEEN BEST FORCING PASSING TO THE NE AND DEEPER RH TO THE
SW. COULD STILL SEE ISOLATED PULSE SEVERE GIVEN DRY AIR ALOFT SO
WILL KEEP HWO MENTION INTO THIS EVENING ESPCLY BASED ON THE LAST FEW
NIGHTS. OTRW WIND SHIFT FRONT SHOULD SLIDE SE TOWARD THE BLUE RIDGE
LATE WITH WEAK CONVERGENCE BRINGING MORE CLOUDS AND BASICALLY AN
ISOLATED SHRA/TSRA THREAT OVERNIGHT PER LINGERING MOISTURE. AGAIN
LIKE TEMPS CLOSER TO THE WARMER MET MOS...BUT POSSIBLY A LITTLE
COOLER TONIGHT GIVEN MORE NORTHERLY FLOW.

ACTUAL 850 MB/DEWPOINT FRONT SHOULD SAG INTO THE WESTERN ZONES
FRIDAY LIKELY REACHING NEAR THE BLUE RIDGE AROUND MAX HEATING. DEGREE
OF INSTABILITY WITH POTENTIAL EARLY CLOUD COVER THE KEY TO
REDEVELOPMENT OF WESTERN CONVECTION SINCE SUPPORT ALOFT QUITE
LACKING. SINCE MODELS HAVE BEEN RATHER CONSISTENT IN SHOWING A BAND
OF SHRA/TSRA SLIDING OFF THE RIDGES WILL KEEP CHANCE POPS ABOUT
STATUS QUO. OTRW THINKING WILL SEE ENOUGH BREAKS TO GO PC ALLOWING
TEMPS TO WARM CLOSER TO MAV MOS UNLESS THE FRONT IS SLOWER...AND

****ERROR: INCOMPLETE DATA

NG TO JAMES BAY CANADA...NEAR +16C. GFS CLOSES OFF THE
UPPER RIDGE TO H3...WHICH SEEMS LIKE AN OUTLIER. BEST H85 TEMPS
WILL PROB PASS TO OUR NW. AFTER HIGH PRESSURE THIS
WEEKEND...BETTER DEWPOINTS WILL RETURN AGAIN IN THE EXTREME
SW...WITH SLT CHC STORMS THERE MONDAY. SIMILAR TO WHAT HAS
HAPPENED THIS WEEK...WIDELY SCATTERED STORMS WILL MAKE MORE
EASTWARD PROGRESSION INTO THE MIDDLE OF NEXT WEEK. ON A WHOLE THE
LONG TERM SHOULD BE RATHER DRY...WITH TEMPS RISING SLIGHTLY ABOVE
NORMAL BY THURSDAY. IF THE OP GFS DOES VERIFY...THERE COULD BE A
GOOD DEAL OF RAIN DEVELOPING IN MY EXTREME WEST...IN THE WEST VA
HIGH COUNTRY NEXT WEEKEND...BUT THAT IS VERY FAR OUT AT THIS
POINT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WILL CONTINUE OVERALL VFR CONDITIONS UNDER INCREASING CU/AC CIGS
THIS AFTERNOON. HOWEVER EXPECT WIDELY SCATTERED SHRA/TSRA TO
DEVELOP MAINLY OVER THE MOUNTAINS WHERE WILL INCLUDE AT LEAST
VICINITY MENTION AHEAD OF THE WEAK COLD FRONT IN WV. COVERAGE MAY
LINGER INTO THE EVENING HOURS BUT SINCE ISOLATED WONT INCLUDE IN
ANY OF THE TAF SITES FOR NOW. OTRW EXPECTING CIGS/VSBYS TO LOWER TO MVFR
LEVELS BLF/LWB WITH BRIEF IFR CONDITIONS POSSIBLE TOWARD DAYBREAK.
ELSEWHERE MAINLY VFR IN SCT/BKN AC AND PATCHY FOG/HZ THRU 12Z
FRIDAY.

THE SLOW MOVING COLD FRONT WILL DROP THRU THE AREA FRIDAY INCREASING
THE COVERAGE OF CONVECTION ESPCLY BY EARLY AFTERNOON OVER THE
MOUNTAINS. THIS WILL PROMPT OCNL MVFR CONDITIONS AS WILL ALSO
INCLUDE A VCSH MENTION SE WVA FOR LEFTOVER SHOWERS EARLY ON. DRIER
AIR SHOULD WORK SOUTH ACROSS THE REGION BEHIND THE FRONT SATURDAY
AND CONTINUE INTO SUNDAY. HOWEVER LOW LEVEL ONSHORE FLOW MAY
PROMOTE PERIODS OF LOW CLOUDS EASTERN SITES. OTRW VFR FOR NOW
OUTSIDE OF PATCHY MORNING VALLEY FOG INTO EARLY NEXT WEEK.

&&

.EQUIPMENT...
KFCX 88D RADAR IS OPERATIONAL AGAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...DS/JH/JS
EQUIPMENT...KM
Hazardous weather outlook, Aug 30, 2:11 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT THU AUG 30 2007

NCZ001>004-018>020-VAZ007-009>020-022>024-032-033-WVZ042>045-311815-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
MERCER-SUMMERS-MONROE-GREENBRIER-
211 PM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE
LOCALLY STRONG TO SEVERE THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ034-035-043>047-058-059-311815-
ROCKINGHAM-CASWELL-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
211 PM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 30, 1:58 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU AUG 30 2007

NCZ001-002-019-301900-
WILKES NC-ALLEGHANY NC-ASHE NC-
158 PM EDT THU AUG 30 2007

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF MC GRADY...MOVING SOUTHWEST AT 10
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MULBERRY...MULBERRY AT
205 PM EDT...MC GRADY...HALLS MILLS AT 210 PM EDT...MILLERS CREEK...
MILLERS CREEK AT 230 PM EDT...WILBAR AT 235 PM EDT...WILBAR AT 240 PM
EDT...SUMMIT...CASCADE FALLS AT 300 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS SITUATION.
Special weather statement, Aug 30, 2:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU AUG 30 2007

VAZ019-301930-
ALLEGHANY VA-
235 PM EDT THU AUG 30 2007

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF COVINGTON CITY...OR ABOUT OVER
CALLAGHAN...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...JORDAN MINES AT 300 PM EDT...EARLEHURST AT 315 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS STORM.

KK
Special weather statement, Aug 30, 3:06 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT THU AUG 30 2007

VAZ017-032-033-302000-
PATRICK VA-FLOYD VA-FRANKLIN VA-
306 PM EDT THU AUG 30 2007

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WOOLWINE...OR ABOUT 3 MILES
SOUTHWEST OF ENDICOTT...MOVING SOUTH AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...ROCKY KNOB SUMMIT AT 315 PM EDT...
CHARITY...ROCKY KNOB RECREATION AREA AT 320 PM EDT...WOOLWINE AT 330
PM EDT...BUFFALO RIDGE...MABRY MILL AT 340 PM EDT...MEADOWS OF DAN AT
345 PM EDT...CRITZ...STUART AT 400 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

SK
Special weather statement, Aug 30, 3:13 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT THU AUG 30 2007

NCZ018-019-302015-
WATAUGA NC-WILKES NC-
313 PM EDT THU AUG 30 2007

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF DEEP GAP...OR ABOUT 3 MILES
NORTH OF DARBY...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...WILKESBORO RESEVOIR AT 320 PM EDT...DARBY AT 350 PM EDT...
ELKVILLE AT 415 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE WITH THIS
STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:12 AM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville93 min
Aug 30, 3:47 PM EDTSevere Thunderstorm WarningRNKMontgomery58 min
Aug 30, 3:51 PM EDTSevere Thunderstorm WarningRNKCraig25 min
Aug 30, 4:09 PM EDTSevere Thunderstorm WarningRNKHenry22 min
Aug 30, 5:05 PM EDTAreal Flood AdvisoryRNKMontgomery, Roanoke3 hr
Aug 30, 7:22 PM EDTAreal Flood AdvisoryRNKBath, Rockbridge104 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.